Tornadoes · United States · Alabama · 2001

F0 tornado, Georgiana to Mc Kenzie, Alabama, November 24, 2001

From Georgiana to Mc Kenzie, this F0 tornado ran 3.0 miles across Butler County on November 24, 2001, touching down at 5:08 PM CST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 24, 2001
Touchdown
5:08 PM CST (23:08 UTC)
Path length
3.0 miles (4.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Butler County
Touchdown point
31.630, -86.750
Lift-off point
31.630, -86.750
Record number
532

What the Weather Service recorded

A weak tornado moved nearly 3 miles across mostly wooded areas to the west of Georgiana. Most of the damage along the path of the tornado was to trees. The tornado first touched down near County Road 16 near Panther Creek. From there the tornado moved northeast, crossing State Road 106, at which point some minor structural damage occurred to a church. The tornado then passed near the intersection of County Roads 25 and 37. Shortly thereafter, the tornado lifted back up into the cloud.

A tornado touched down in a wooded area just north of Odom Crossroads, which is to the west of McKenzie. The tornado then crossed County Road 29, where a mobile home was destroyed. Three occupants of the mobile home were injured. The tornado continued to move toward the northeast over mostly wooded areas, but crossed over County Roads 28 and 8. Tree damage occurred along this portion of the storms path. The tornado eventually crossed US Highway 31 and into a mainly wooded area south of Georgiana. The damage path of the tornado, which was again mostly to trees north of Highway 31, ended near Rocky Creek, where the tornado lifted back into the clouds.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:39 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 24, 2:39 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CST SAT NOV 24 2001

ACTIVE EVENING IS IN STORE FOR THE EASTERN PORTION OF THE AREA AS
DEEP LOW MOVES FROM IA TO NEAR LAKE SUPERIOR BY 12Z SUNDAY WHILE THE
APPROACHING...YET DECELERATING...FRONT MOVES TO GENERALLY FROM A MOB
TO MGM LINE.  WEAKENING UPPER SUPPORT FROM H3 JET ROUNDING THE BASE
OF THE H5 TROF AND STRONG MID LEVEL ASSOCIATED VORT OVER MID MS
RIVER VALLEY LIFTING NORTHWARD WILL RESULT IN WEAKENING ORGANIZED
STORMS DURING THE EARLY EVENING OVER THE EASTERN PORTION OF THE
FORECAST AREA...WITH OTHERWISE A WEAKENING TREND FOR THE
CONVECTION.  ON SUNDAY...WEAK STALLED FRONT WILL BE ACROSS THE
FORECAST AREA...BUT SUBSIDENT WARMING WILL ALSO TAKE PLACE ALOFT IN
THE WAKE OF THE PREVIOUS NIGHTS SYSTEM.  BEST INSTABILITY WILL BE IN
THE WARM SECTOR OF COURSE AND WILL GO WITH CHANCE POPS THERE WITH
SMALL POPS FURTHER WEST.  ANOTHER STRONG H3 JET RACING INTO THE
WESTERN STATES WILL RESULT IN THE NEXT SYSTEM DEVELOPING EAST OF THE
CENTRAL ROCKIES ON SUNDAY AND THEN MOVING NORTHEAST TO NEAR WI ON
TUESDAY.  THE STALLED FRONT WILL MEANWHILE LIFT NORTH AS A WARM
FRONT ON SUNDAY NIGHT WITH ANOTHER FRONT APPROACHING FROM THE WEST
AND MOVING TO CENTRAL MS BY 12Z TUESDAY...THEN DECELERATING AND
EVENTUALLY STALLING ACROSS THE AREA BY LATE TUESDAY AFTERNOON.  WILL
STAY GENERALLY WITH SLIGHT CHANCE TO CHANCE POPS SUNDAY THROUGH
MONDAY...THEN INCREASE POPS BY TUESDAY AS NEXT SYSTEM MOVES INTO THE
AREA.  WITH ATMOSPHERE DRYING ALOFT THROUGH SUNDAY NIGHT AND WITH
SURFACE FLOW BECOMING MORE SOUTHERLY...MAY SEE PATCHY DENSE FOG ON
SUNDAY NIGHT AND MONDAY NIGHT.

EXTENDED PERIOD...TUESDAY NIGHT THROUGH SATURDAY.  THE STALLED FRONT
WILL EVENTUALLY MOVE EAST OF THE AREA AS A WAVE DEVELOPS ON THE
FRONT AND MOVES UP THE FRONT WITH THE FRONT EVENTUALLY CLEARING THE
AREA ON THURSDAY.  CONSIDERING THE TIMING OF FRONT...WILL ADD POPS
TO WEDNESDAY NIGHT/THURSDAY MORNING WITH OTHERWISE DRY AND COOLER
CONDITIONS THROUGH SATURDAY.  ADJUSTED LOWS DOWN FOR THURSDAY AND
FRIDAY DUE TO COOLER AIRMASS MOVING INTO AREA AND TO ALSO BE MORE IN
LINE WITH ADJACENT ZONES.

FIRE...NO CONCERNS.

MARINE...WILL CONTINUE SMALL CRAFT ADVISORY TONIGHT.

PRELIMINARY NUMBERS ONLY...
MOB EB 060/074 060/076 065 295223
PNS EB 064/074 062/076 065 297323
DTS EB 066/075 064/075 065 297323
GZH EB 061/072 056/075 061 298323
2R0 BB 052/073 051/075 060 294123
61A BB 055/073 053/075 060 295123=

.MOB...
AL...SMALL CRAFT ADVISORY TONIGHT GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TONIGHT GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Nov 24, 2:06 PM CST, 3 hours 2 minutes before
ALZ052>064-MSZ076-078-079-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
206 PM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST THIS EVENING...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...ESCAMBIA...COVINGTON...WASHINGTON...CONECUH...
MONROE...BUTLER...CLARKE...CRENSHAW...WILCOX...BALDWIN AND MOBILE.

IN SOUTHEAST MISSISSIPPI...GEORGE...STONE AND GREENE.

AT 200 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA THAT WAS ADVANCING TO THE EAST AT 20 MPH.
THESE STORMS WILL MOVE ACROSS THE TORNADO WATCH AREA THROUGH THE
EARLY EVENING.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, Nov 24, 2:23 PM CST, 2 hours 45 minutes before
MSZ067-252100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CST SAT NOV 24 2001

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR...

IN SOUTHEAST MISSISSIPPI...WAYNE COUNTY.

AT 220 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
LINE OF THUNDERSTORMS HAD MOVED EAST OF WAYNE COUNTY...THUS ENDING
THE THREAT OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, Nov 24, 2:45 PM CST, 2 hours 23 minutes before
MSZ067-252100-

SPECIAL WEATHER STATEMENT...CORRECTED AND UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CST SAT NOV 24 2001

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR...

IN SOUTHEAST MISSISSIPPI...WAYNE COUNTY.

AT 245 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORMS HAD MOVED EAST OF WAYNE COUNTY...THUS ENDING
THE THREAT OF SEVERE WEATHER.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL OTHERWISE CONTINUE OVER WAYNE COUNTY MISSISSIPPI THROUGH THE
REMAINDER OF THE AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, Nov 24, 3:05 PM CST, 2 hours 3 minutes before
ALZ051-MSZ075-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CST SAT NOV 24 2001

THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ALABAMA...CHOCTAW

IN SOUTHEAST MISSISSIPPI...PERRY

AT 303 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NEAR WIGGINS
MISSISSIPPI TO GROVE HILL ALABAMA.  NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE SOUTHERN PORTION OF CHOCTAW COUNTY ALABAMA AND
EXTREME SOUTHERN PERRY COUNTY MISSISSIPPI WILL BECOME ISOLATED DURING
THE REMAINDER OF THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The surface observations

Greenville (PRN), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 24, 2001

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:40 AM CSTF3Morehouse Parish, LA to AR30.0880311$2.3 million
November 2412:43 AM CSTF1Grant Parish, LA11.530
November 241:14 AM CSTF0Winn Parish, LA2.930
November 241:25 AM CSTF2White, AR5.58803
November 241:31 AM CSTF1Chicot, AR1.0100$500,000
November 241:35 AM CSTF1Caldwell Parish, LA5.030
November 241:55 AM CSTF4Winterville–Mount Bayou tornado, MS30.388048$4.1 million
November 242:05 AM CSTF2Avoyelles Parish, LA1.0103$50,000
November 242:42 AM CSTF1Coahoma, MS10.0400$130,000
November 243:10 AM CSTF2Quitman, MS43.5300333$7.5 million
November 244:10 AM CSTF2DeSoto, MS6.03009$1.9 million
November 244:15 AM CSTF3Humphreys, MS5.04005$4.0 million
November 244:51 AM CSTF0Hinds, MS0.250$1,000
November 245:18 AM CSTF0Hinds, MS0.350
November 245:25 AM CSTF4Madison–Canton tornado, MS11.5880221$12 million
November 246:10 AM CSTF0Madison Parish, LA0.550$1,000
November 246:25 AM CSTF1Leake, MS0.250$1,000
November 246:47 AM CSTF2Calloway, KY11.53004$750,000
November 249:30 AM CSTF0Oktibbeha, MS0.150
November 2410:10 AM CSTF1Noxubee, MS8.050$400,000
November 2410:55 AM CSTF3Pickens, AL38.930021$1.4 million
November 2411:02 AM CSTF0Hale, AL0.250$10,000
November 2411:15 AM CSTF0Clarke, MS0.550$30,000
November 2411:21 AM CSTF2Winston, AL1.97013$890,000
November 2411:39 AM CSTF1Tuscaloosa, AL2.075$30,000
November 2411:45 AM CSTF0Choctaw, AL0.120$10,000
November 2412:02 PM CSTF0Clarke, MS0.350$3,000
November 2412:10 PM CSTF2Morgan, AL4.93002$500,000
November 2412:34 PM CSTF0Hale, AL2.975$30,000
November 2412:35 PM CSTF0Choctaw, AL0.120$10,000
November 2412:37 PM CSTF0Tuscaloosa, AL0.230$1,000
November 2412:56 PM CSTF0Marengo, AL0.650$4,000
November 2412:59 PM CSTF1Cullman, AL2.1200$70,000
November 241:00 PM CSTF0Choctaw, AL0.120$30,000
November 241:02 PM CSTF0Cullman, AL0.250$1,000
November 241:19 PM CSTF4Highland Lake–Oneonta tornado, AL10.150022$1.1 million
November 241:31 PM CSTF2St. Clair, AL13.41251$500,000
November 241:41 PM CSTF2Marshall, AL2.03007$400,000
November 241:50 PM CSTF2Madison, AL2.6300$500,000
November 242:25 PM CSTF2DeKalb, AL7.1100$100,000
November 243:01 PM CSTF2Cherokee, AL8.220024$300,000
November 244:06 PM ESTF1Dade, GA1.5528$70,000
November 243:10 PM CSTF2St. Clair, AL4.51002$500,000
November 243:42 PM CSTF2Talladega, AL3.140015$800,000
November 243:54 PM CSTF1Autauga, AL9.850$40,000
November 243:59 PM CSTF2Talladega, AL9.1200$230,000
November 244:03 PM CSTF1Calhoun, AL7.72505$250,000
November 244:42 PM CSTF0Conecuh, AL0.120$10,000
November 245:10 PM CSTF1Clay, AL6.1300$100,000
November 245:42 PM CSTF1Butler, AL6.01503$100,000
November 246:30 PM CSTF0Butler, AL0.120$10,000
November 248:08 PM ESTF1Shelby, IN16.0100$1.0 million
November 247:10 PM CSTF0Escambia, AL0.120$30,000
November 247:28 PM CSTF0Covington, AL0.120$10,000
November 248:30 PM CSTF0Covington, AL0.260$10,000
November 248:42 PM CSTF0Pike, AL0.250$2,000
November 249:27 PM CSTF1Pike, AL11.875$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.